Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 152, NWS State College, PA

September 7, 2023Huntingdon County, Mifflin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 7, 2023, 12:57 PM EDT for Huntingdon County, Mifflin County, Pennsylvania. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2023, 12:57 PM EDT (16:57 UTC)
Expired
Sep 7, 2023, 1:45 PM EDT
In force
48 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Huntingdon County, PA, Mifflin County, PA

The radar

The State College radar (KCCX), 49 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2091 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:49 PM EDT, 8 minutes earlier.

Area forecast discussion, Sep 7, 12:49 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
1249 PM EDT Thu Sep 7 2023

.SYNOPSIS...
A slow-moving cold front will approach from the Great Lakes and
stall out over PA until Sunday. Daily showers and thunderstorms
will form along and east of the front, with most happening in
the afternoons and early evenings. Temperatures will get back
close to normal by Sunday or Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As a shortwave trough aloft interacts with a slow moving cold
front, heavy showers and thunderstorms will develop first across
Laurels and central mtns, then shifting eastward with the best
dynamics and instability into the Susq Valley for the late
afternoon and evening. SPC recently issued a MCD indicating
that a severe thunderstorm watch is likely. The main threat will
be wind damage with isolated wet microbursts possible. The
temps are pretty warm for svr hail to occur, but a quarter sized
chunk or two is possible, esp if a supercell develops. MLCAPE
of 2000-3000 was recently analyzed over the Susq Valley, where
temps are in the 90s with dewpoints in the low 70s. With ample
moisture at low levels, training/repeat cells could lead to
precip that approaches FFG (mainly across the NE where FFG is
lower than the dry SErn cos).

Heat index values will take a run at 100 again today in the
Lower Susq. The dewpoints will be a little higher in the aftn
than the last few days, though - keeping near 70 for the ern
half of the CWA. That is what helps the HI get into the m-u90s
today. No plans for a heat advy today, as prev shifts have set
the table well, and no large changes to the fcst temps/dews
keeps us just a hair under the threshold.

Convection will move east and diminish after 8pm. Temps only
dip into the 60s again, as dewpoints remain high. The NW could
have some clearing early, but a deck of low clouds wraps around
the main low and into the NW by midnight. Some breaks should be
had for the rest of the area overnight, but total clearing is
not expected. Some fog is still expected, since there will be
many areas that receive rainfall before midnight and the wind
will be light.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
The light wrly wind over the west will help dry things out
slowly there, but so slowly that there will still be a few SHRA
on Fri. The forcing looks very meager and triggers are not
obvious at this point for TSRA on Fri. But, enough heat and any
very minor cooler air moving in aloft should allow for
destabilization and cause storms to form. Most of these will be
east of the Allegheny Front again. Since they will be moving
over the same places that received precip on Thurs, there is a
small chc for the rain rates to exceed the updated FFG. Maxes on
Fri will be impacted/lowered vs Thurs due to more cloud cover
and just a tiny 1-2C dip in 8H temps. The SE should have the
least cloud cover. Keeping with the going maxes which have been
holding steady for the last few days/cycles - m70s NW and u80s
SE. Again, no need for heat advy for Fri.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The upper level trough pattern will be sticking around through
the beginning of next week and continue through the extended
period. High pressure off the east coast and ridging within the
High Plains and Four Corners region will allow for repeated
500mb trough axis to swing across the Great Lakes and Ohio
Valley before reaching the Mid-Atlantic region.

Given that the upper-level pattern is likely to remain in place
for much of next week, we can expect this to bring daily rounds
of scattered showers and thunderstorms. This is supported by
ensemble guidance showing agreement with the progressive
pattern. Tuesday of next week is the only day with a break from
the rain as the initial trough lifts towards the north east,
and the next trough sets up to the west.

Temperatures in the extended period are progged to be much
cooler than the hot summer like temperatures we experienced this
week. With the upper-level flow of cooler Canadian air pushing
into the region, our temps will be near seasonal to slightly
below average.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Early morning fog with localized vsby restrictions will burn off
by 13-14Z. Showers and thunderstorms over western PA this
morning will move into the airspace and strengthen during the
afternoon and evening hours. Storms will weaken/diminish by
around midnight. Strong to damaging wind gusts are possible with
some storms.

Outlook...

Fri-Mon...Scattered showers and storms. Patchy fog.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Gartner/Travis
NEAR TERM...Dangelo/Colbert
SHORT TERM...Fitzgerald/Travis
LONG TERM...Bowen
AVIATION...Martin/Gartner
Hazardous weather outlook, Sep 7, 4:13 AM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
413 AM EDT Thu Sep 7 2023

PAZ004>006-010-011-017-024-033-080815-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
413 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056-063-064-
080815-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-Adams-
413 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds and large hail are possible
this afternoon through the first half of the night. Brief heavy rain
from thunderstorms may lead to minor flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms are possible Friday afternoon and
evening. Heavy rain from thunderstorms may lead to flooding issues
on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057>059-065-066-080815-
Dauphin-Schuylkill-Lebanon-York-Lancaster-
413 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds and large hail are possible
this afternoon through the first half of the night. Brief heavy rain
from thunderstorms may lead to minor flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds and large hail are possible
Friday afternoon and evening. Heavy rain from thunderstorms may lead
to flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Sep 7, 11:20 AM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service State College PA
1120 AM EDT Thu Sep 7 2023

PAZ034-035-071600-
Bedford PA-Fulton PA-
1120 AM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BEDFORD AND
SOUTHWESTERN FULTON COUNTIES THROUGH NOON EDT...

At 1119 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cumberland, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Inglesmith and Barnes Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3973 7865 3992 7846 3979 7818 3972 7828
TIME...MOT...LOC 1519Z 220DEG 21KT 3966 7856

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Bauco/Colbert
Special weather statement, Sep 7, 12:01 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service State College PA
1201 PM EDT Thu Sep 7 2023

PAZ034-035-071645-
Bedford PA-Fulton PA-
1201 PM EDT Thu Sep 7 2023

...STRONG THUNDERSTORMS WILL IMPACT EASTERN BEDFORD AND CENTRAL
FULTON COUNTIES THROUGH 1245 PM EDT...

At 1200 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bedford to 12 miles southwest of
Breezewood. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Breezewood, Clearville, Everett, Crystal Springs, Wells Tannery,
Valley-Hi, Saluvia, Locust Grove, Saxton, Defiance and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4012 7844 4028 7825 4023 7824 4015 7810
      3988 7809 3976 7846
TIME...MOT...LOC 1600Z 220DEG 23KT 4010 7836 3984 7834

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Colbert/Bauco

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:20 AM EDTSpecial Weather StatementCTPBedford40 min
Sep 7, 12:01 PM EDTSpecial Weather StatementCTPFulton44 min
Sep 7, 12:21 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton, Huntingdon39 min
Sep 7, 1:00 PM EDTSpecial Weather StatementCTPCentre30 min
Sep 7, 1:17 PM EDTSpecial Weather StatementCTPClinton28 min
Sep 7, 1:18 PM EDTSpecial Weather StatementCTPPerry42 min
Sep 7, 1:21 PM EDTSevere Thunderstorm WarningCTPCumberland, Juniata, Perry39 min
Sep 7, 1:24 PM EDTSpecial Weather StatementCTPFranklin36 min
Sep 7, 1:28 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin47 min
Sep 7, 1:48 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry42 min
Sep 7, 1:52 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Snyder53 min
Sep 7, 1:54 PM EDTSpecial Weather StatementCTPJuniata36 min
Sep 7, 2:00 PM EDTSpecial Weather StatementCTPCumberland30 min
Sep 7, 2:04 PM EDTSpecial Weather StatementCTPAdams26 min
Sep 7, 2:05 PM EDTSpecial Weather StatementCTPClinton25 min
Sep 7, 2:11 PM EDTSpecial Weather StatementCTPClinton34 min
Sep 7, 2:15 PM EDTSevere Thunderstorm WarningCTPCumberland, Juniata, Perry45 min
Sep 7, 2:18 PM EDTSpecial Weather StatementCTPLycoming27 min
Sep 7, 2:25 PM EDTSpecial Weather StatementCTPSnyder35 min
Sep 7, 2:29 PM EDTSpecial Weather StatementCTPAdams31 min
Sep 7, 2:32 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland, Perry, Snyder58 min
Sep 7, 2:34 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming41 min
Sep 7, 2:35 PM EDTSpecial Weather StatementCTPSnyder25 min
Sep 7, 2:44 PM EDTSpecial Weather StatementCTPLycoming46 min
Sep 7, 2:46 PM EDTSpecial Weather StatementCTPCarbon29 min
Sep 7, 2:55 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry35 min
Sep 7, 2:57 PM EDTSevere Thunderstorm WarningCTPLycoming48 min
Sep 7, 2:59 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry46 min
Sep 7, 3:11 PM EDTSevere Thunderstorm WarningCTPAdams38 min
Sep 7, 3:20 PM EDTSpecial Weather StatementCTPYork25 min
Sep 7, 3:30 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill45 min
Sep 7, 3:33 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill, York42 min
Sep 7, 3:37 PM EDTSpecial Weather StatementCTPColumbia, Montour38 min
Sep 7, 3:42 PM EDTSevere Thunderstorm WarningCTPAdams, Dauphin, Lancaster, York48 min
Sep 7, 3:46 PM EDTSpecial Weather StatementCTPTioga44 min
Sep 7, 3:58 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan47 min
Sep 7, 4:20 PM EDTSpecial Weather StatementCTPSchuylkill40 min
Sep 7, 4:22 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York53 min
Sep 7, 4:32 PM EDTSpecial Weather StatementCTPWarren28 min
Sep 7, 4:41 PM EDTSevere Thunderstorm WarningCTPColumbia, Lebanon, Schuylkill49 min
Sep 7, 5:01 PM EDTSevere Thunderstorm WarningCTPSchuylkill44 min
Sep 7, 5:11 PM EDTSevere Thunderstorm WarningCTPLancaster, York34 min
Sep 7, 5:23 PM EDTSpecial Weather StatementCTPAdams37 min
Sep 7, 5:37 PM EDTSevere Thunderstorm WarningCTPAdams, York23 min
Sep 7, 5:59 PM EDTSpecial Weather StatementCTPYork31 min
Sep 7, 6:16 PM EDTSevere Thunderstorm WarningCTPYork44 min
Sep 7, 6:44 PM EDTSevere Thunderstorm WarningCTPLancaster, York73 min
Sep 7, 7:01 PM EDTSpecial Weather StatementCTPLebanon14 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.